Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Omaha, NE

July 17, 2023Mills County, Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 17, 2023, 8:37 AM CDT for Mills County, Montgomery County, Pottawattamie County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2023, 8:37 AM CDT (13:37 UTC)
Expired
Jul 17, 2023, 8:54 AM CDT
In force
17 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Mills County, IA, Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 87 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KOAX 171337
SVROAX
IAC129-137-155-171415-
/O.NEW.KOAX.SV.W.0252.230717T1337Z-230717T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
837 AM CDT Mon Jul 17 2023

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Western Montgomery County in southwestern Iowa...
  Northeastern Mills County in southwestern Iowa...
  South central Pottawattamie County in southwestern Iowa...

* Until 915 AM CDT.

* At 836 AM CDT, a severe thunderstorm was located 4 miles southeast
  of Council Bluffs Airport, or 8 miles east of Council Bluffs,
  moving southeast at 50 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Treynor around 840 AM CDT.
  Silver City around 845 AM CDT.
  Macedonia, Henderson and Hastings around 855 AM CDT.

Other locations in the path of this severe thunderstorm include
Emerson and Red Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4090 9526 4090 9533 4117 9577 4129 9569
      4107 9509
TIME...MOT...LOC 1336Z 297DEG 43KT 4121 9570 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

BLB
1 follow-up statement
790 
WWUS53 KOAX 171354
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
854 AM CDT Mon Jul 17 2023

IAC129-137-155-171403-
/O.CAN.KOAX.SV.W.0252.000000T0000Z-230717T1415Z/
Montgomery IA-Mills IA-Pottawattamie IA-
854 AM CDT Mon Jul 17 2023

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MONTGOMERY...
NORTHEASTERN MILLS AND SOUTH CENTRAL POTTAWATTAMIE COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

Remember, a Severe Thunderstorm Warning still remains in effect for 
far southeast Mills and far southwest Montgomery county for a 
separate storm.

LAT...LON 4090 9526 4090 9533 4117 9577 4129 9569
      4107 9509
TIME...MOT...LOC 1351Z 297DEG 43KT 4112 9545 

$$

BLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:13 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 17, 6:13 AM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
613 AM CDT Mon Jul 17 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 159 AM CDT Mon Jul 17 2023

Key Messages:

 - Isolated severe storms possible through daybreak, and then
   again tonight into Tuesday morning.

 - Smoke will persist through today.

 - Generally dry the remainder of the forecast Wednesday through
   Sunday.

Early this morning through this afternoon:

Weak warm advection to the north of a cool front settling south
through the area has contributed to the development of recently
splitting storms near Harlan, IA early this morning. Those same
processes may yield additional storm development over eastern NE
through the pre-dawn hours, as suggested by the latest HRRR. The
combination of moderate, elevated instability and seasonably long,
straight hodographs will be supportive of supercell storm modes
with the primary hazard being large hail. Showers and storms may
persist into mid to late morning before gradually dissipating.

We should see a decrease in clouds by afternoon, but lingering
smoke will result in hazy skies. Highs will be in the upper 70s
to mid 80s.

Tonight and Tuesday:

A shortwave trough cresting a midlevel ridge axis over the
northern High Plains will contribute to the development of
thunderstorms over the Black Hills this evening. That activity is
forecast to increase in areal coverage tonight while spreading
southeast into portions of north-central and northeast NE, along
or just to the north of a weak warm front lifting through western
and central parts of NE. More specifically, the CAM solutions
depict a small MCS of varying magnitudes reaching northeast NE
between 1 and 3 AM with additional, more elevated storms
developing in the wake of the MCS over eastern NE through Tuesday
morning. There is notable model variance in warm-sector
instability, and that is a likely contributor to the differences
in MCS intensity mentioned above. The severe-weather risk will
inherently be tied to the degree of MCS organization, but at the
least, isolated occurrences of damaging wind and large hail appear
possible from late tonight into mid-morning Tuesday.

Highs Tuesday will be a function of how quickly precipitation and
associated cloud cover move out of the area. For now, we will
indicate readings generally in the mid 70s to mid 80s.

Wednesday and Wednesday night:

A vigorous shortwave trough is forecast to track from the northern
Plains into upper-MS Valley with an associated cold front moving
into the area Wednesday afternoon or evening. We will indicate a
dry forecast for now, but precipitation chances may need to be
added to later forecasts. Highs Wednesday will be in the 80s.

Thursday and Friday:

The large-scale pattern will undergo amplification in the
midlevels, owing to an intensifying ridge over the western U.S.
and a deepening trough over eastern North America. Low-level
ridging is forecast over the northern and central Plains during
this time frame with highs in the 80s and no precipitation
expected.

This weekend:

The above-mentioned, midlevel ridge is forecast to shift east into
the Rockies, leading to a gradual warming trend with only small
precipitation chances.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 601 AM CDT Mon Jul 17 2023

Visibilities this morning vary from 4-6 miles with some isolated
reports of less than a mile in fog. Some smoke will remain over
the area and reduce surface visibility as well but this does look
to improve by Tuesday. Otherwise, we do anticipate the morning
fog will improve as we begin to mix out this morning.

Scattered, if not spotty, showers and thunderstorms continue to
drift southeast through our area, but for the most part, should
remain out of our TAF sites.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Mead
AVIATION...Kern
Hazardous weather outlook, Jul 17, 4:20 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 AM CDT Mon Jul 17 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172330-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 AM CDT Mon Jul 17 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated strong to severe storms capable of hail up to 1" are
possible through 10 AM.

Another round of thunderstorms is expected to develop after
midnight and continue through mid-morning Tuesday. Isolated
occurrences of hail up to 1" and/or damaging wind gusts of 60 mph
are possible with the strongest storms. Locally heavy rainfall may
also occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected today or tonight.

In the hours before

Local storm report, Jul 17, 5:31 AM CDT, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
531 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     Hail             5 E Irwin               41.78N 95.11W
07/17/2023  E0.75 inch       Shelby             IA   Public

            Report from mPING: Dime (0.75 in.).

0527 AM     Hail             Woodbine                41.74N 95.70W
07/17/2023  E1.00 inch       Harrison           IA   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 17, 7:15 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
715 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     Hail             Leigh                   41.70N 97.24W
07/17/2023  E1.75 inch       Colfax             NE   Public

&&
Local storm report, Jul 17, 7:17 AM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
717 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     Hail             Creston                 41.71N 97.37W
07/17/2023  E1.25 inch       Platte             NE   Public

&&
Local storm report, Jul 17, 7:57 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
757 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 AM     Hail             2 SW Nickerson          41.51N 96.50W
07/17/2023  E1.75 inch       Dodge              NE   Public

&&
Local storm report, Jul 17, 8:00 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
800 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     Hail             7 ENE Omaha             41.30N 95.89W
07/17/2023  E1.00 inch       Douglas            NE   Trained Spotter

            Near airport.

&&
Local storm report, Jul 17, 8:07 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
807 AM CDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     Hail             Arlington               41.45N 96.35W
07/17/2023  E1.75 inch       Washington         NE   Public

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:40 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby50 min
Jul 17, 5:00 AM CDTSpecial Weather StatementOAXHarrison30 min
Jul 17, 5:11 AM CDTSevere Thunderstorm WarningOAXHarrison26 min
Jul 17, 5:15 AM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Pottawattamie, Shelby32 min
Jul 17, 7:14 AM CDTSevere Thunderstorm WarningOAXHarrison, Shelby18 min
Jul 17, 7:48 AM CDTSevere Thunderstorm WarningOAXPottawattamie27 min
Jul 17, 7:55 AM CDTSevere Thunderstorm WarningOAXPottawattamie50 min
Jul 17, 8:28 AM CDTSevere Thunderstorm WarningOAXMills32 min
Jul 17, 8:42 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXFremont, Montgomery, Page48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.